Why is my grandmother taking so many nitroglycerin pills?

Follow
Share

My 79 year old grandmother has been taking nitroglycerin pills for as long as I can remember. She used to only need it 1-2 times a day for chest pains, but for the past year it has gotten worse. She is now taking as much as 25 pills in a 24 hour period.
Shes been to doctors several time and has had heart scans and such. Every doctor says her heart is fine. This gets her more and more upset every time she goes since no one can explain the reason for the intense chest pains that she has been having. The pains are so bad that she grabs her chest and screams. She can lay down in bed like a normal person to sleep because the pains worsen. She says the pains are more in the morning and evening, but ive seen her have one of these attacks in the middle of the day. She lives alone and I am deeply worried.

Can anyone else explain why she "might: be having these pains and if its alright to be taking so many Nitros?

I guess im looking for someone who may have this same experience or knows anyone who has this problem.

This question has been closed for answers. Ask a New Question.
3

Answers

Show:
If her heart is "fine" I'd question the doctor who prescribes the medication he or she keeps refilling it. My dad was treated for angina, a painful heart condition, for years. He was also given nitroglycerin. Years later, a cardiologist figured out his heart was fine - he was having anxiety attacks.
I'd have your grandmother examined by another doctor - preferably a geriatrician, to start. Anyway, someone needs to figure this out. I have no idea if too much nitroglycerin can have rebound effects, but you may want to ask the pharmacist about that, as well. You are right to be concerned. Someone isn't following through on this.
Good luck,
Carol
Helpful Answer (0)
Report

Hello Carol,
She's been to 4 different heart doctors and all have said she has a good heart. She's had a heart attack and stroke in the past as well. Im just so hurt to see her in pain and suffering through this as if there is no help.
For the past year she has slept in a chair because she cannot lay down due to the pain chest area kicking in whenever she attempts too.
She's to the point where she is not wanting to go to see another doctor in fear of being told that she's fine and its just in her head.
She has high cholesterol (I believe its around 250 from 500 in the past) and the also has high blood pressure. She's also now taking Xanax and Prozac as of 2 months ago. At least with the xanax she can sleep a little better in that chair. Im going to try and find a good doctor online that accepts medicare insurance.
Thanks for your words. Shaun~
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions